Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 41, NWS Huntsville, AL

July 10, 2003Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 10, 2003, 5:27 PM CDT for Madison County, Alabama. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Jul 10, 2003, 7:00 PM CDT
In force
93 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 102226
FFWHUN
ALC089-110000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 PM CDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 524 PM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN MADISON COUNTY. RAINFALL 
ESTIMATES INDICATE THAT ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN 
ACROSS THE WARNED AREA. ADDITIONAL RAINFALL WILL CAUSE FLASH 
FLOODING. SOME STREET FLOODING HAS ALREADY BEEN REPORTED IN SOUTH 
HUNTSVILLE NEAR GRISSOM HIGH SCHOOL.

* SOME LOCATIONS AFFECTED INCLUDE...
  SOUTH HUNTSVILLE...BIG COVE...OWENS CROSSROADS...REDSTONE ARSENAL 
AND WHITESBURG.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. 

LAT...LON 3475 8636 3458 8635 3449 8646 3460 8656
          3464 8673 3475 8674

$$
1 follow-up statement
000 
WGUS74 KHUN 102259
FFSHUN
ALC089-110000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT THU JUL 10 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN MADISON COUNTY UNTIL
700 PM CDT...

AT 556 PM CDT...RADAR INDICATED THAT THE RAIN WAS TAPERING OFF 
ACROSS SOUTHERN MADISON COUNTY. ALTHOUGH THE HEAVY RAINFALL HAS COME 
TO AN END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL 
CONTINUE.

MANY SIDE STREETS IN SOUTH HUNTSVILLE WERE REPORTED UNDER WATER. THE 
INTERSECTION OF BAILEY COVE ROAD AND WILLOWBROOK WAS REPORTED UNDER 
WATER AND THERE WAS ALSO FLOODING NEAR GRISSOM HIGH SCHOOL.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3472 8636 3456 8636 3460 8677 3475 8675

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT THU JUL 10 2003

SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED TODAY AS AN UPPER LEVEL
TROUGH ENHANCES THE INSTABILITY AND DEEP MOISTURE OVER THE AREA. AT
TIMES SKIES HAVE BEEN ALMOST CLEAR...BUT AT OTHER TIMES CLOUDY SKIES
HAVE PREVAILED. CLOUDS SHOULD (AGAIN) INCREASE AS THE AFTERNOON
PROGRESSES WITH COVERAGE OF SHRA/TSRA ALSO INCREASING.

.SHORT TERM...
IN THE IMMEDIATE SHORT TERM...THE FORECAST IS TRICKY. HOW FAR WILL
THIS AXIS GET THROUGH THE AREA...AND WILL THERE BE SHRA BEHIND IT?
TONIGHTS POPS ARE TO BE BASED ON RADAR TRENDS...BUT ARE LIKELY TO
BE AT OR ABOVE GUIDANCE. TOMORROWS POPS WILL BE TRENDED ONLY
SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST...WITH CHC POPS EAST AND
SOUTH AND SLT CHC ELSEWHERE. POPS IN THE NORTHWEST WILL NOT BE
STATED IN ZONES.

WILL LEAVE FRIDAY NIGHT DRY. ETA BRINGS OUT QUITE A BIT OF PRECIP ON
FRIDAY NIGHT...BUT AS THIS MODEL IS THE OUTLIER AT THE MOMENT...WILL
LEAVE DRY WITH A 15 POP. AM GOING TO ADD SLIGHT CHANCE POPS ON
SATURDAY. THE ATTENDANT FRONT IS STILL TO OUR NORTH...SO I CANT
RULE OUT A STRAY SHRA/TSRA. AGAIN...SOME OF THE MODELS BRING OUT A
LOT OF PRECIP...SO STAY TUNED.

THE FRONT FINALLY GETS INTO THE FORECAST AREA ON SUNDAY AS THE U/L
TROF SETS UP AND PUSHES IT THROUGH. WE WONT SEE MUCH AIRMASS CHANGE
(DO WE EVER IN JULY??) AND WILL HOLD IN THE CURRENT CHANCE POPS.

.EXTENDED...
TYPICAL SUMMERTIME WEATHER IS EXPECTED WITH HIGHS AND LOWS NEAR
CLIMATOLOGY...AND AT LEAST A CHANCE OF RAIN EACH DAY. LITTLE UPPER
LEVEL PATTERN CHANGE IS EXPECTED AS STRONG U/L RIDGE BUILDS OVER THE
SOUTHWEST CONUS.

.PRELIM DIGITS...(FIRST PERIOD POPS VERY PRELIM)
QUAD CITIES  72/87/66/87/68/85  511223
HUNTSVILLE   71/86/67/89/68/85  621223
FORT PAYNE   71/85/65/90/67/86  841223
CULLMAN      72/88/68/91/69/87  841223

.HUN...NONE.

23/JE
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 6 hours 2 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN APPROACHING UPPER LEVEL STORM SYSTEM...ALONG WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL MAY POSE A HAZARD WITH ANY STORMS THAT DEVELOP TODAY.

THE MOST LIKELY AREA FOR SEVERE WEATHER INITIALLY WILL BE NORTHWEST
ALABAMA DURING THE AFTERNOON PEAK HEATING...THEN SHIFTING EASTWARD
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER THIS AFTERNOON.

CBD

In the hours before

Special weather statement, Jul 10, 4:15 PM CDT, 1 hour 12 minutes before
ALZ006-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND
GUSTS AND VERY HEAVY RAIN IN MADISON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON
COUNTY THROUGH 5 PM.  LOCATIONS IN THE PATH INCLUDE...HARVEST...
MADISON...HUNTSVILLE AND MOORES MILL. WIND GUSTS UP TO 45 MPH AND
RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE
OUTDOORS THIS AFTERNOON. MOTORISTS SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON COMMUTE.

CBD
Special weather statement, Jul 10, 4:55 PM CDT, 32 minutes before
ALZ009-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND
GUSTS AND VERY HEAVY RAIN IN JACKSON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON
COUNTY THROUGH 6 PM.  LOCATIONS IN THE PATH INCLUDE...SKYLINE...
HYTOP...STEVENSON AND ESTILLFORK. WIND GUSTS UP TO 40 MPH AND
RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE
OUTDOORS THIS AFTERNOON....AND MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON THE ROADWAYS.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:59 PM CDTSevere Thunderstorm WarningHUNLimestone31 min
Jul 10, 4:24 PM CDTSevere Thunderstorm WarningHUNMadison36 min
Jul 10, 5:36 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.